Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 155, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Nov 14, 2007, 4:49 PM EST for Clay County, Jackson County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 14, 2007, 4:49 PM EST (21:49 UTC)
- Expired
- Nov 14, 2007, 5:15 PM EST
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Clay County, KY, Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 14, 5:00 PM EST | HAIL 0.88 | N Sacker Gap, KY | NICKEL AND PEA SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 142149
SVRJKL
KYC051-109-142215-
/O.NEW.KJKL.SV.W.0155.071114T2149Z-071114T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EST WED NOV 14 2007
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN SOUTHEAST KENTUCKY
SOUTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY
* UNTIL 515 PM EST
* AT 445 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CRAWFORD...OR 9 MILES NORTHEAST OF LONDON...AND MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SIDELL...HIGH KNOB AND MALCOMB BY 455 PM EST...
BERNICE...FALL ROCK...TREADWAY AND BURNING SPRINGS BY 500 PM EST...
TANKSLEY...MILL POND AND LAUREL CREEK BY 505 PM EST...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3717 8397 3720 8395 3725 8395 3726 8402
3729 8402 3742 8386 3740 8382 3736 8381
3734 8376 3734 8371 3725 8352 3713 8394
TIME...MOT...LOC 2149Z 268DEG 32KT 3721 8390
$$
GEOGERIAN2 follow-up statements
000
WWUS53 KJKL 142202
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EST WED NOV 14 2007
KYC051-109-142215-
/O.CON.KJKL.SV.W.0155.000000T0000Z-071114T2215Z/
JACKSON KY-CLAY KY-
501 PM EST WED NOV 14 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR NORTHERN CLAY AND SOUTHEASTERN JACKSON COUNTIES...
AT 500 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BURNING SPRINGS...OR ABOUT 8 MILES NORTH OF
MANCHESTER...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TEGES...FELTY...AMMIE AND ONEIDA BY 510 PM EST...
BRUTUS BY 515 PM EST...
TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3717 8397 3720 8395 3725 8395 3726 8402
3729 8402 3742 8386 3740 8382 3736 8381
3734 8376 3734 8371 3725 8352 3713 8394
TIME...MOT...LOC 2201Z 255DEG 31KT 3726 8380
$$
SBH000
WWUS53 KJKL 142214
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
511 PM EST WED NOV 14 2007
KYC051-109-142221-
/O.EXP.KJKL.SV.W.0155.000000T0000Z-071114T2215Z/
JACKSON KY-CLAY KY-
511 PM EST WED NOV 14 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY AND SOUTHEASTERN
JACKSON COUNTIES EXPIRES AT 515 PM EST...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS...AND THE SEVERE THUNDERSTORM WARNING
WILL BE ALLOWED TO EXPIRE AT 515 PM EST. A SPOTTER REPORTED NICKEL
SIZE HAIL NEAR SACKER GAP IN CLAY COUNTY AT 5 PM.
TO REPORT TORNADOES...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3717 8397 3720 8395 3725 8395 3726 8402
3729 8402 3742 8386 3740 8382 3736 8381
3734 8376 3734 8371 3725 8352 3713 8394
TIME...MOT...LOC 2211Z 255DEG 31KT 3728 8370
$$
SBHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 2:44 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Nov 14, 2:44 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 244 PM EST WED NOV 14 2007 .SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED SHORT TERM FOCUS REMAINS ON THE COLD FRONT. AT 19Z FRONT IS ALONG THE OHIO RIVER ALONG THE INDIANA KENTUCKY STATE LINE...AND THEN NORTHEAST INTO NORTHWEST OHIO. AS UPPER TROF IN THE PLAINS AMPLIFIES RAPIDLY THIS EVENING THE FRONT WILL BE PUSHED SOUTHEAST ACROSS THE AREA. BASED ON CURRENT TRENDS HAVE FOLLOWED THE 12Z NAM FOR THE NEAR TERM. THE ECMWF AND GFS HAVE BEEN TOO FAST WITH THE FRONT. THE 12Z NAM IS IN GOOD AGREEMENT WITH THE 06Z NAM...AND MAYBE ABOUT 1 HOUR SLOWER. 19Z ANALYSIS SHOWS A LOW ALONG THE FRONT OVER NORTHWEST TN. THIS HAS SLOWED THE FRONT...BUT AS THIS MOVES NORTHEAST OF AREA TONIGHT EXPECT FRONT TO ACCELERATE. EXPECT FRONT JUST AT THE WESTERN BORDER OF THE FORECAST AREA AT 00Z...AND THEN EXITING THE FORECAST AREA AROUND 05Z. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE AHEAD OF THE FRONT...AND THIS IS BEING CONFIRMED BY LATEST RADAR IMAGERY. 19Z MSAS SHOWS LI/S TO -5 SOUTHWEST KY TO -2 OVER THE SOUTHWEST PART OF OUR FORECAST AREA. NAM SHOWS MU CAPE OF 800 PLUS IN THE SOUTHEAST COUNTIES BY 00Z. BEST INSTABILIY IN THE SOUTHWEST COUNTIES WILL BE THIS AFTERNOON. THIS EVENING UPPER LEVEL DIVERGENCE INCREASES AS SMALL JET MAX MOVES THROUGH SOUTHEAST KY. AT THE SAME TIME LOW LEVEL WINDS INCREASE WITH 8H SOUTHWESTERLY JET INCREASING TO 30 PLUS KNOTS RIGHT AHEAD OF THE COLD FRONT THIS EVENING. STILL A SMALL CHANCE OF SEVERE STORMS NEAR THE TN BORDER LATE AFTERNOON INTO EARLY EVENING. NOTE THAT WFO LMK HAS ISSUED SOME SEVERE THUNDERSTORM WARNINGS IN SOUTH CENTRAL KENTUCKY. ALL IN ALL HIGH POPS WARRANTED TONIGHT...AND WILL GO WITH DEFINITE OVER MOST AREAS. WILL FOLLOW HPC QPF FOR THE BEGINNING OF THE FORECAST. AFTER FRONTAL PASSAGE MUCH COLDER AIR SWEEPS INTO AREA...AS 1000-500 THICKNESS AND 8H TEMPS TAKE A RAPID PLUNGE. HAVE STAYED CLOSE TO MAV MOS TEMPERATURES BUT HAVE NOT FOLLOWED A TRADITIONAL DIURNAL CURVE FOR TONIGHT. THERE WILL BE LITTLE TEMPERATURE RECOVERY ON THURSDAY. HIGHEST ELEVATIONS NEAR THE VA BORDER WILL REMAIN IN THE 30S. WITH SOME UPSLOPE FLOW AND RESIDUAL MOISTURE WILL LEAVE IN LOW POPS IN THE SOUTHEAST COUNTIES ON THURSDAY...AS FAR NW AS JKL. A FEW SNOWFLAKES ARE POSSIBLE AT THE HIGHEST ELEVATIONS AND THESE ARE IN THE GRIDDED FORECAST. COOL DRY WEATHER ON TAP FOR FRIDAY. .LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED UPPER TROF AT THE BEGINNING OF THE PERIOD OVER THE EASTERN UNITED STATES WILL GRADUALLY DEAMPLIFY WITH RISING HEIGHTS OVER KY...BUT FLOW REMAINS NORTHWESTERLY INTO THE FIRST PART OF THE UPCOMING WEEK. BY TUESDAY SOME RIDGING WILL BE OVER THE TN VALLEY. ON SATURDAY SHORT WAVE TROF WILL SWING BY TO OUR NORTH. HAVE OPTED TO LEAVE OUT ANY PRECIPITATION WITH THIS. MAIN CHANGE IN THE LONG TERM IS TO GO WITH DRY FORECAST UNTIL WEDNESDAY. THIS IS IN AGREEMENT WITH HPC...AND THE 00Z ECMWF AND 00Z AND 12Z GFS. && .AVIATION.../18Z TO 18Z/ MVFR CEILINGS WILL PREVIAL FOR THE REMAINDER OF THE AFTERNOON...WITH OBSERVATIONS SHOWING MVFR EXTENDING ALL THE WAY INTO WESTERN KY. THE FOCUS WILL BE ON A COLD FRONT THAT IS JUST NORTHWEST OF THE OHIO RIVER IN SOUTHERN INDIANA AT 17Z. THIS FRONT IS FORECAST TO MOVE SOUTHEAST...REACHING OUR FORECAST AREA AROUND 00Z. EXPECT FRONT TO MOVE ACROSS SME AROUND 02Z AND JKL AND LOZ AROUND 03Z. FRONT TO BE MOVING INTO VIRGINIA AROUND 06Z. EXPECT SOLID LINE OF SHOWERS AHEAD AND ALONG FRONT WITH SOME EMBEDDED THUNDERSTORMS. MVFR CONDITIONS WILL PREVAIL...WITH SOME ISOLATED IFR. AFTER FRONTAL PASSAGE WINDS WILL SHIFT MORE NORTHWESTERLY...WITH VFR CONDTIONS PREVAILING INTO THURSDAY. SOME MVFR CEILINGS EXPECTED THOUGH ACROSS THE NORTH AND EAST PART OF AREA ON THURSDAY. EXPECT GUSTY SOUTHWEST WINDS THIS AFTERNOON AHEAD OF THE FRONT...WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, Nov 14, 8:19 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 819 AM EST WED NOV 14 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 819 AM EST WED NOV 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT PUSHES INTO THE REGION. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING NEAR THE TENNESSEE BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES WILL PLUNGE TO FREEZING OR BELOW BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING. DUSTY/SBH
In the hours before
Special weather statement, Nov 14, 4:09 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 409 PM EST WED NOV 14 2007 KYZ080-116-142145- LAUREL-CLAY- 409 PM EST WED NOV 14 2007 ...A STRONG THUNDERSTORM TO AFFECT NORTHWESTERN CLAY AND NORTHERN LAUREL COUNTIES THROUGH 445 PM EST WEDNESDAY AFTERNOON... AT 409 PM EST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF BUNCH...MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR BERNSTADT AROUND 415 PM EST...EAST BERNSTADT AROUND 420 PM EST...PITTSBURG AROUND 425 PM EST...MAPLESVILLE AROUND 430 PM EST...LANGNAU AROUND 435 PM EST... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE-HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SBH
Local storm report, Nov 14, 4:43 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EST WED NOV 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 5 NW LONDON 37.18N 84.15W
11/14/2007 LAUREL KY TRAINED SPOTTER
STRUCTURAL DAMAGE EAST BURNSTAT WITH DEBRIS SEEN IN THE
AIR. POWER LINES DOWN
&&
BTERRIZZThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 4:29 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 31 min |
| Nov 14, 4:37 PM EST | Tornado Warning | JKL | Laurel | 23 min |
| Nov 14, 5:16 PM EST | Severe Thunderstorm Warning | JKL | Clay, Leslie, Perry | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.